Title

Rhabdomyolysis and pancytopenia secondary to an unexpected interaction between ledipasvir/sofosbuvir, atorvastatin and colchicine

Document Type

Conference Proceeding

Publication Date

5-2017

Publication Title

Journal of Hospital Medicine

Abstract

Case Presentation: A 65-year-old woman with hepatitis C-induced liver cirrhosis status-post liver transplantation, coronary artery disease and gout, presents with one week of progressive fatigue, weakness, and severe pain in her right leg and left shoulder. She was on atorvastatin for cardiac disease and had recently started Ledipasvir/Sofosbuvir for hepatitis C two months prior. She also reported sporadic colchicine use for gout and in the three weeks prior had been taking it daily. On exam, she had tenderness of her right thigh and left shoulder, but had no rashes, ecchymosis or bleeding. Joint examination was unremarkable. Labs were significant for creatine phosphokinase (CPK) 3146 IU/L (normal <170), creatinine 1.25 mg/dl (<1.16, at her baseline), urine myoglobulin of 19,700 ng/ml (<45). Complete blood count revealed hemoglobin 8.3 g/dL, white blood cell count 1.6 K/uL and platelets 97 K/uL, which were all reduced from three weeks prior. The patient was diagnosed with rhabdomyolysis and pancytopenia, admitted to the hospital, and treated with aggressive intravenous fluids. Upon admission, atorvastatin and colchicine were discontinued, while Ledipasvir/Sofosbuvir were continued. The patient clinically improved and the CPK and pancytopenia resolved within one week and one month, respectively. Discussion: Rhabdomyolysis is a common condition requiring hospitalization. The focus of treatment is hydration and discontinuation of any offending agents. Patients taking Ledipasvir/Sofosbuvir are increasingly encountered in hospitals as this treatment for hepatitis C becomes more widespread. Ledipasvir/Sofosbuvir have been reported to cause asymptomatic elevations in CPK and concurrent usage with rosuvastatin can lead to increased risk of statin-related myopathy. This did not appear to translate to other statins, except for a single case suggesting atorvastatin to also be a culprit. Ledipasvir inhibits P-glycoprotein (P-gp) and Breast Cancer Resistance Protein (BCRP), both of which are drug transporters. Inhibition of P-gp increases colchicine absorption, while inhibition of BCRP increases rosuvastatin, and theoretically atorvastatin absorption. Atorvastatin also acts as a P-gp inhibitor and colchicine has been shown to independently and in conjunction with statins, cause rhabdomyolysis and pancytopenia. Our case proposes that colchicine may have been the underlying trigger of rhabdomyolysis, suggested by the timing of drug initiation, concurrent pancytopenia and laboratory normalization following cessation of the offending medications. Conclusions: Patients on Ledipasvir/Sofosbuvir should be closely monitored while on combined atorvastatin and colchicine therapy due to the increased risk of rhabdomyolysis and pancytopenia, among other potential adverse effects of polypharmacy.

Volume

12

Issue

S2

This document is currently not available here.

Share

COinS